Q: I have metastatic breast cancer and every time I see my doctor or nurse they ask me to rate my pain on a scale of one to 10. I get so sick of this question. Why do they ask me to number my pain?
Cancer care professionals ask patients to ascribe a number between one and 10 to their pain: one being very little pain, 10 being the most severe pain they can imagine. This question is right up there with “have you passed gas today?” and “when was your last bowel movement?” at the top of the list for questions that cancer patients don’t like. People who have been dealing with cancer for a long time have been answering that question for just as long – they’re sick of it.
Nurse practitioner Krista Rawson at the Central Alberta Community Cancer Centre in Red Deer says that answers to this one, and all the tiresome and embarrassing questions, can give cancer care team members useful knowledge. A rise in the patient’s self-reported pain level can indicate a progression of the cancer. “It’s a very annoying question for chronic pain sufferers,” Rawson agrees. “But I tell patients I’m going on a fishing trip for information.” A change in the location of the pain can also indicate a progression of the disease. “Generally, I am hoping for stability in pain,” she says. “Nothing new is a good sign.”
Increased self-reported pain can also be a sign that the pain killers are not working well anymore. This can sometimes happen if a patient has been on a painkiller for long periods. In this case the pain can be dealt with through medication or dosage changes. “Either way, we need to address increases in pain,” says Rawson, noting that quality of life suffers as pain increases.
Q: I am taking a five-year course of Tamoxifen in hopes my breast cancer won’t come back. But I have heard it can cause other cancers and eye problems. Is this true?
“I often get these questions,” says Rawson. In fact, the risk of either uterine cancer or the development of cataracts is very small. “I tell patients to weigh these risks against the chance of a recurrence of their breast cancer,” she says. “That is the biggest risk to their health.”
The risk of uterine cancer occurring in post-menopausal women who have never been treated with Tamoxifen is about half of one percent. The risk for post menopausal women who have used Tamoxifen? Higher, but still less than one per cent. The increased risk is so small that most health professionals don’t recommend routine scanning for uterine cancer in Tamoxifen users. “Studies have shown that it’s not particularly useful,” says Rawson. Instead she advises post menopausal women, especially former Tamoxifen users, to see their doctors right away if they have unexplained vaginal spotting or bleeding.
Women, who want to avoid uterine (and other) cancers, whether or not they have been treated for breast cancer, should concentrate on maintaining a lean body weight and if they smoke they should stop.
The reference to eye problems is likely a legacy issue from the early days of Tamoxifen treatment. “There was a link to cataract development when doses of Tamoxifen were much higher,” Rawson says. “Now patients generally take about 20 milligrams a day.” The risk of cataract development is so rare that clinicians seldom even bring it up. “There are rare cases of acceleration of cataracts,” Rawson says. “We don’t fully understand the relationship, but if a woman has already been diagnosed with cataracts, we would discuss this as a potential side effect.” Luckily, having cataracts does not disqualify you from Tamoxifen treatment. Cataracts are generally easily dealt with surgically.
Instead of these relatively rare possible side effects, Rawson concentrates on preparing patients for the likelihood of the far more common ones. Patients new to the drug can experience nausea and headaches, which usually resolve over time. Then there are the sweats.
“The symptoms of menopause are the ones we most typically see,” she says. Tamoxifen lowers estrogens in the body as a defence against hormone-sensitive tumours, increasing the likelihood of menopause-like symptoms. While a comprehensive list of menopause symptoms might number more than 100 items, the biggies are hot flashes, night sweats, vaginal dryness and changes to sexuality, which could be a combination of physical and psychological responses to breast cancer treatment. “Women often complain that their sex drive is suppressed and that intercourse can be painful due to vaginal dryness.” When that happens, she recommends a lubricant such as Replens.
Another menopause-like symptom that Tamoxifen (and menopause) brings is pain. “I call it the travelling aches and pains,” Rawson says. Mainly involving muscles and joints, as many as a quarter of women being treated will experience it. “One day it’s your shoulder, the next it’s your back,” she says. For the most part, this kind of pain is not severe or serious. Still, it’s important to report this and all pain to your cancer care provider. A new pain, especially one that doesn’t go away, could be a sign of something more serious, such as a recurrence of cancer or a blood clot.
“The risk of developing a clot increases slightly,” Rawson says. Women using Tamoxifen have a one to two per cent risk of developing a clot. This could present as a deep vein thrombosis (in the leg), a pulmonary embolism (in the lung) or a stroke (in the head). “I tell patients that if there are 100 women in a room, one or two of them might suffer from a clot,” says Rawson. “Again, you have to weigh that against the possibility of a recurrence of cancer, which is your most pressing health concern.”